How can I manage my blood sugar level?
Q: I am a 34 years old man. My weight is 96 kg and my height is 186 cm. I am suffering from obsessive compulsive disorder (OCD) and bipolar disorder. I was taking Olanzapine 5 mg due to which, my sugar level raised to 329 (fasting). Before that I was taking Risperidone but it did not cause any rise in sugar level. Now for the last 6 months I have stopped Olanzapine and my blood sugar level has came down to 128 (fasting) and on the doctor's advice I started Risperidone 0.5 mg again. Now my blood sugar level again rose to 150 (fasting). The doctor said it is not possible that a low dose of Risperidone will lead to rise in blood sugar level. Can Olanzapine cause irreparable damage as far as blood sugar level is concerned? Can low dose of risperidone increase blood sugar level? For the last 2 years I am also taking Divalproex sodium 1000 mg. Antipsychotics improve my condition a lot. How can I bring back my sugar level to normal?
A:It is indeed a challenge to balance the positive effects of the current genre of antipsychotics with the metabolic side effects. The decrease in blood sugar after ceasing olanzapine indicates that there has been no irreparable damage as yet. I would suggest you to have a consultation with an endocrinologist and have a complete review of the blood sugar levels and their control. Secondly, it would be best to discuss with your current psychiatrist about the current indications for antipsychotics and if it would be useful to consider the other atypical antipsychotics which are not known to have a major impact on blood sugar levels. Management of increased blood sugar levels in the diabetic range should certainly follow the advice provided by the endocrinologist.